St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Talcum powder poisoning

    Talc poisoning; Baby powder poisoning

    Talcum powder is a powder made from a purified mineral called talc. Talcum powder poisoning may occur when someone accidentally or intentionally breathes in or swallows talcum powder.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    Talc

    Where Found

    Talc may be found in:

    • Certain antiseptics
    • Certain types of baby powder
    • Talcum powder
    • As a filler in some types in street heroin

    Note: This list may not include all products containing talc.

    Symptoms

    Most symptoms are caused by accidental or long-term breathing in (inhaling) of talc dust, especially in infants. Breathing problems are the most common problem.

    • Bladder and kidneys
      • Urine output, decreased significantly (or none)
    • Eyes, ears, nose, and throat
      • Cough
      • Eye irritation
      • Throat irritation
    • Gastrointestinal
      • Diarrhea
      • Vomiting
    • Heart and blood
      • Collapse
      • Convulsions
      • Low blood pressure
    • Lungs
      • Chest pain
      • Cough
      • Difficulty breathing
      • Lung failure
      • Rapid, shallow breathing
    • Nervous system
      • Coma
      • Drowsiness
      • Fever
      • Lack of desire to do anything (lethargy)
      • Twitching of arms, hands, legs, or feet
      • Twitching of the facial muscles
    • Skin
      • Blisters
      • Blue skin, lips, and fingernails

    Home Care

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

    If the person breathed in the talcum powder, immediately move him or her to fresh air.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

    • Breathing tube
    • Fluids through a vein (by IV)
    • Oxygen

    The person may be admitted to the hospital.

    Outlook (Prognosis)

    How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

    Breathing in talcum powder can lead to very serious lung problems, even death.

    Use caution when using talcum powder on babies. Talc-free baby powder products are available.

    Serious lung damage and cancer have also been reported in workers who have breathed in talcum powder many times over long periods of time.

    Intravenous use of street heroin that contains talc may lead to heart and lung infections and serious organ damage and death.

    References

    Sue YJ, Pinkert H. Baby powder, borates, and camphor. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 99.

    BACK TO TOP

          A Closer Look

            Self Care

              Tests for Talcum powder poisoning

                Review Date: 2/16/2012

                Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

                The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
                adam.com

                A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


                Back  |  Top
                About Us
                Contact Us
                History
                Mission
                Locations & Directions
                Quality Reports
                Annual Reports
                Honors & Awards
                Community Health Needs
                Assessment

                Newsroom
                Services
                Brain & Spine
                Cancer
                Heart
                Maternity
                Orthopedics
                Pulmonary
                Sleep Medicine
                Urgent Care
                Women's Services
                All Services
                Patients & Visitors
                Locations & Directions
                Find a Physician
                Tour St. Luke's
                Patient & Visitor Information
                Contact Us
                Payment Options
                Financial Assistance
                Send a Card
                Mammogram Appointments
                Health Tools
                My Personal Health
                mystlukes
                Spirit of Women
                Health Information & Tools
                Clinical Trials
                Health Risk Assessments
                Employer Programs -
                Passport to Wellness

                Classes & Events
                Classes & Events
                Spirit of Women
                Donate & Volunteer
                Giving Opportunities
                Volunteer
                Physicians & Employees
                For Physicians
                Remote Access
                Medical Residency Information
                Pharmacy Residency Information
                Physician CPOE Training
                Careers
                Careers
                St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
                Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile